Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 257, NWS Amarillo, TX

August 23, 2016Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2016, 6:44 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 6:44 PM CDT (23:44 UTC)
Expired
Aug 23, 2016, 7:30 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hemphill County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 153 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

527 
WUUS54 KAMA 232344
SVRAMA
TXC211-483-240030-
/O.NEW.KAMA.SV.W.0257.160823T2344Z-160824T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LAKE MARVIN TO 5 MILES EAST OF ALLISON...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES 
           IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ALLISON AND LAKE MARVIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3558 10018 3587 10031 3599 10016 3597 10000
      3551 10000
TIME...MOT...LOC 2343Z 241DEG 24KT 3591 10015 3558 10000 

HAIL...1.00IN
WIND...70MPH
 
$$

JC
2 follow-up statements
957 
WWUS54 KAMA 240006
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT TUE AUG 23 2016

TXC483-240015-
/O.CAN.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
WHEELER TX-
706 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHEELER COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
      3564 10000
TIME...MOT...LOC 0005Z 283DEG 8KT 3581 10012 3565 10000 

$$

TXC211-240030-
/O.CON.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
HEMPHILL TX-
706 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL HEMPHILL COUNTY...

AT 705 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LAKE MARVIN TO 4 MILES WEST OF
REYDON...MOVING EAST AT 10 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES IS 
         EXPECTED. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL HEMPHILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
      3564 10000
TIME...MOT...LOC 0005Z 283DEG 8KT 3581 10012 3565 10000 

HAIL...1.00IN
WIND...70MPH
 
$$

JC
606 
WWUS54 KAMA 240026
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE AUG 23 2016

TXC211-240036-
/O.EXP.KAMA.SV.W.0257.000000T0000Z-160824T0030Z/
HEMPHILL TX-
726 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HEMPHILL COUNTY
WILL EXPIRE AT 730 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 3569 10007 3580 10018 3588 10009 3589 10000
      3564 10000
TIME...MOT...LOC 0026Z 241DEG 24KT 3581 10012 3565 10000 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:23 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 23, 6:23 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
623 PM CDT TUE AUG 23 2016

.AVIATION...
Ongoing convection near the KAMA terminal and anticipated convection
this evening will keep confidence low for the 00Z TAF cycle. Thunder
will be a possibility for the KAMA terminal through the first few
hours of this TAF cycle with shower activity expected through the
better part of the overnight hours. Have carried prevailing SHRA
through 12z tomorrow morning but expect updates should storms clear
the terminal sooner than expected. The heavy downpours with storms
that move over the terminal could significantly lower flight
categories. A lull in convective activity is anticipated for the late
morning hours before the next round of convection develops late
tomorrow afternoon/evening. Have left mention of this round out of
the TAF due to low confidence on timing.

KDHT and KGUY should remain clear of convection this evening, but
will watch closely as storm outflows approach the terminals. Wind
should remain out of the south-southwest direction with gust
potential diminishing after sunset. Gusts will return once again
tomorrow morning during the late morning hours. As with KAMA, have
left mention out for now given timing uncertainty.

&&

.PREV DISCUSSION... /Issued 334 PM CDT TUE AUG 23 2016/

DISCUSSION...
Scattered convection has already begun to develop mainly south of
the Panhandles...with recent development over the SE Texas Panhandle.
We expect to see further development of convection as we go into the
late afternoon and evening hours along and south of a convergence
boundary stretching roughly from Amarillo to Beaver. Instability
values of 1000 - 2500 J/kg MLCAPE and weak deep layer shear will
likely lead to pulse style storms. This would indicate that brief
gusty winds and heavy downpours would be the primary hazards with
storms this afternoon.

Overnight, instability will be on the decline but embedded weak
disturbances will help to keep precip chances possible across the
southeastern Texas Panhandle through the overnight hours. A brief
lull in convective activity is expected during the late morning hours
on Wednesday. This precipitation reprieve won't last long past noon as
convection is anticipated to develop along and ahead of a pacific
front that will sneak into the northwest zones. While instability
values will be similar compared to Today, our deep layer shear values
of 30 kts will present a better chance for organized convection. This
means a strong to severe storm can't be ruled out and the primary
hazards will be damaging wind gusts and hail. While forecast PWAT
values remain below the +2SD for this time of year (1.5 inches),
storm motions show the potential for training storms which could lead
to locally higher rainfall amounts and potentially localized
flooding. Precip chances will persist through the overnight hours
with primary hazards switching from severe to hydro during the late
evening hours as the low-level jet ramps up.

There is some difference between model outputs on how far south the
front will push Friday night with the NAM being the most aggressive.
The NAM pushes the front south of the area by Thursday morning which
seems plausible given the additional push southward from convective
outflows. The ECMWF is slightly behind the NAM to bring the front
south of us by Thursday mid-day with the GFS stalling the front over
the Panhandles. The forecast reflects the more aggressive southerly
push of the front but recovers quickly which leans back towards the
ECMWF and GFS in the following days. The result shows precip chances
persisting well into Thursday before we start to see precip chances
lessen towards the weekend.

Persistent southeasterly flow aloft starting Friday night will allow
weak disturbances to move across the Panhandles to keep low-end pops
in the forecast into early next week. Expect these chances to change
as we move forward in time as slight changes in timing will have
significant changes in the chance and location of precip.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14
Hazardous weather outlook, Aug 23, 3:12 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT TUE AUG 23 2016

OKZ001>003-TXZ001>020-241000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
312 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND OVERNIGHT
ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE TEXAS AND EASTERN
OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS
AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.
SOME OF THE STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN HAZARDS
BEING DAMAGING WIND GUSTS...HAIL...AND LOCALIZED FLOODING.

THUNDERSTORM CHANCES PERSIST THURSDAY THROUGH MONDAY. WHILE AN
ISOLATED STRONG STORM CAN'T BE RULED OUT...WIDESPREAD SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND THIS EVENING IF A WARNING IS
ISSUED FOR YOUR AREA.

In the hours before

Special weather statement, Aug 23, 3:25 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE AUG 23 2016

TXZ014-015-232130-
GRAY TX-WHEELER TX-
325 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND GRAY COUNTIES UNTIL
430 PM CDT...

AT 324 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF BRISCOE TO 9 MILES
NORTHEAST OF GROOM. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAMPA...BRISCOE...WHEELER...MCLEAN...LEFORS...LAKE MCCLELLAN...
ALLISON...KINGSMILL...TWITTY...NEW MOBEETIE...
KELLERVILLE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3525 10002 3520 10109 3561 10108 3562 10000
TIME...MOT...LOC 2024Z 247DEG 33KT 3554 10035 3532 10102

JC
Special weather statement, Aug 23, 4:24 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT TUE AUG 23 2016

TXZ010-014-015-232230-
GRAY TX-WHEELER TX-HEMPHILL TX-
424 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY AND SOUTHERN HEMPHILL COUNTIES UNTIL 530 PM CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES WEST OF REYDON TO 9 MILES WEST OF NEW
MOBEETIE. MOVEMENT WAS EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISCOE...WHEELER...ALLISON...NEW MOBEETIE AND MOBEETIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3538 10059 3562 10066 3562 10054 3568 10054
      3576 10035 3579 10000 3544 10000
TIME...MOT...LOC 2123Z 251DEG 23KT 3563 10001 3551 10061

JC
Local storm report, Aug 23, 5:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N MOBEETIE            35.56N 100.44W
08/23/2016  E1.00 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1600657

COCKRELL
Local storm report, Aug 23, 5:25 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     5 ENE BRISCOE           35.62N 100.22W
08/23/2016                   WHEELER            TX   FIRE DEPT/RESCUE

            LARGE TREE BLOWN IN HALF

&&

EVENT NUMBER AMA1600658

COCKRELL
Local storm report, Aug 23, 5:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
08/23/2016  M61 MPH          HEMPHILL           TX   MESONET

&&

EVENT NUMBER AMA1600659

COCKRELL
Local storm report, Aug 23, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     CANADIAN                35.91N 100.38W
08/23/2016                   HEMPHILL           TX   PUBLIC

            TREES BLOWN DOWN.

&&

EVENT NUMBER AMA1600660

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:05 AM CDTSpecial Weather StatementAMADeaf Smith, Hartley, Oldham40 min
Aug 23, 3:25 PM CDTSpecial Weather StatementAMAGray, Wheeler65 min
Aug 23, 4:24 PM CDTSpecial Weather StatementAMAWheeler66 min
Aug 23, 4:56 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler64 min
Aug 23, 5:48 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.